Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 168, NWS Kansas City, MO

July 13, 2016Johnson County, Leavenworth County, Miami County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 13, 2016, 10:05 AM CDT for Johnson County, Leavenworth County, Miami County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2016, 10:05 AM CDT (15:05 UTC)
Expired
Jul 13, 2016, 10:30 AM CDT
In force
25 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Johnson County, KS, Leavenworth County, KS, Miami County, KS

The radar

The Pleasant Hill radar (KEAX), 71 km from the middle of the area, began a volume at 15:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 8:07 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 3.1 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2016-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1665 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2016-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 304 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1665 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
1180 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
304 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

000 
WUUS53 KEAX 131505
SVREAX
KSC091-103-121-131530-
/O.NEW.KEAX.SV.W.0168.160713T1505Z-160713T1530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1005 AM CDT WED JUL 13 2016

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN LEAVENWORTH COUNTY IN NORTHEASTERN KANSAS...
  WESTERN JOHNSON COUNTY IN EAST CENTRAL KANSAS...
  NORTHWESTERN MIAMI COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 1030 AM CDT

* AT 1004 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 6 MILES EAST OF WILLIAMSTOWN TO NEAR EUDORA TO
  CENTROPOLIS...MOVING EAST AT 40 MPH.

  HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
           TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
           ROOFS...AND OUTBUILDINGS.

* LOCATIONS IMPACTED INCLUDE...
  OLATHE...LENEXA...GARDNER...DE SOTO...EDGERTON...
  LINWOOD AND CLEARVIEW CITY.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 35 IN KANSAS BETWEEN MILE MARKERS 200 AND 207.
 KANSAS TURNPIKE BETWEEN MILE MARKERS 208 AND 212.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3904 9517 3906 9491 3884 9490 3860 9500
      3860 9506 3898 9506 3899 9507 3898 9509
      3896 9508 3897 9511 3897 9513 3898 9516
TIME...MOT...LOC 1504Z 262DEG 25KT 3905 9522 3891 9513 3872 9532

HAIL...1.00IN
WIND...70MPH

$$

WELSH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 8:27 AM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 13, 8:27 AM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
827 AM CDT WED JUL 13 2016

.Update...
Issued at 820 AM CDT WED JUL 13 2016

A severe thunderstorm watch has been issued for the Kansas City metro
and much of the remaining western counties. A thunderstorm complex
currently over north central Kansas is approaching eastern Kansas and
will likely head due east into the late morning hours. Initial
thinking was that this activity would weaken but a supportive
environment will help to maintain this activity as it approaches the
CWA. Main threat with this activity will be damaging winds with large
hail possible. This should move relatively quickly and exit the CWA
in the early afternoon. Will then need to assess how the environment
is able to recover for convection along the cold front this evening.

&&

.Discussion...
Issued at 351 AM CDT WED JUL 13 2016

Nothing short of a challenging forecast going forward today as
multiple rounds of convection appear possible today considering
early morning radar trends. Out of the gate...non-severe storms
ongoing across west-central Missouri this morning as a low-level jet
of roughly 40 kts and a weak approaching shortwave combined for
modest ascent over our region. Meanwhile upstream...regional radars
showing a maturing cluster of storms across northwestern Kansas and
southwest Nebraska as a more potent mid-level impulse tracks east in
zonal flow aloft from the central High Plains. Latest HRRR shows this
initial activity currently over our area dissipating towards sunrise
but maintains the secondary cluster to our west and tracks it east
into our area between 12 and 15z. The WRF and NMM NAM solutions
weaken it as it track east...so we'll definitely have to monitor
trends over the next few hours and make adjustments as needed. Last
look before issuance suggests main convective elements to our west
are beginning a southward dive which may mean bulk of activity misses
us. Not an easy one today folks!

Otherwise...models continue to suggest a pretty active afternoon and
overnight period shaping up for our area as strong daytime heating
(highs in the upper 80s to low 90s) combines with cool temps aloft to
result in strong instability by afternoon. Fcst models suggest that
capping will remain across our region this morning but should show
signs of weakening later today as aforementioned High Plains
shortwave/MCV begins passing over the area. Under this scenario...its
conceivable to believe that initial activity this morning will be
followed by a few hours of dry weather before convection develops
over SE Nebraska and SW Iowa along an approaching cold front and
gradually descends south upon our area by late afternoon and evening.
As this activity begins to develop...concerns for severe weather will
increase as strong instability combines with strengthening wind
fields aloft as a mid- level speed max begin to settle south over the
lwr Missouri Vly. With 0-6 km bulk shear magnitudes in the 50 kt
range...along with steep low and mid-level lapse rates...large hail
and damaging wind gusts will certainly be a possibility.

Radar to remain active heading into the evening and overnight hrs
with concerns transitioning from severe to hydro as models are in
excellent agreement that a low-level jet of 45 kts will impinge
directly on our area. This feature may interact with any lingering
outflow boundaries from late afternoon/evening activity to result in
continued chances for rainfall (some of which may be heavy) south of
the the Missouri Rvr through the overnight hrs. Was considering a
possible flash flood watch for areas south of the river but have
elected to hold off for now until afternoon convection trends are
better known.

Moving into Thursday...main cold front to our north should begin to
settle south over our region as high pressure builds into the
Northern Plains and upper Miss Vly. This should result in rain
chances gradually sinking south but southern portions of our area
will not be out of the woods as afternoon storms will remain
possible. Even cooler weather expected both Friday and Saturday as
cool air continues to settle south over our region as high pressure
builds east into the western Great Lakes. Front lifts back north as
a warm front Saturday night which should allow for a return of near
normal temps Sunday afternoon.

Heading into next week...models showing a strong signal of very warm
temperatures as 500 mb heights continue to build over the Nation's
midsection. Quick look at 850 temps from the GEFS suggest values of
2-3 standard deviations above normal extending as far north as the
Canadian border with slightly values of 1-2 standard deviations above
normal locked over our area. This should result in the return of mid
to upper 90 degree temps by Tuesday.

&&

.Aviation...(For the 12Z TAFS through 12Z Thursday Morning)
Issued at 650 AM CDT WED JUL 13 2016

Main concerns remain convection upstream across central Kansas this
morning...and that this activity will do as it continues progress
east with time. Prevailing thought right now is that activity will
start to slide southeast with time as mean flow across eastern Kansas
is from the northwest. Considering this...have elected to offer a
VCTS mention at both MCI and MKC this morning...while offering a
short tempo TSRA mention at IXD. This is a low confidence forecast
and dayshift will need to amend/update as necessary.
Otherwise...expect several hours of dry weather after this initial
activity passes. Following this...another round of shwrs/storms is
expected later this afternoon and evening. For now...have attempted
to time this activity as best as possible however modifications will
be required once this morning's convective trends are established. In
any event...expect temporary restrictions overnight down to the IFR
category as this activity develops and moves through the region.

&&

.EAX Watches/Warnings/Advisories...
KS...None.
MO...None.
&&

Update...Welsh
Discussion...32
Aviation...32
Hazardous weather outlook, Jul 13, 4:00 AM CDT, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
400 AM CDT WED JUL 13 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-140900-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
400 AM CDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED ACROSS THE LOWER
 MISSOURI VALLEY WEDNESDAY AFTERNOON AND EVENING. STRONG WINDS AND
 LARGE HAIL WILL BE POSSIBLE WITH THE STRONGEST ACTIVITY. IN
 ADDITION...HEAVY RAINFALL WILL ALSO BE POSSIBLE TONIGHT ACROSS
 PORTIONS OF WEST-CENTRAL MISSOURI AND EASTERN KANSAS. THIS COULD
 LEAD TO RENEWED FLASH FLOODING AND RIVER FLOODING FOR SOME AREAS.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

 THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE UPCOMING WEEKEND.
 WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Special weather statement, Jul 13, 4:41 AM CDT, 5 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
441 AM CDT WED JUL 13 2016

KSZ060-MOZ053-131030-
LINN KS-BATES MO-
441 AM CDT WED JUL 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINN COUNTY UNTIL
530 AM CDT...

AT 440 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LA CYGNE...MOVING SOUTH AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PLEASANTON...LA CYGNE...MOUND CITY...LINN VALLEY AND WORLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3836 9492 3839 9473 3839 9461 3816 9458
      3812 9489
TIME...MOT...LOC 0940Z 352DEG 13KT 3832 9477

MELL

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 4:41 AM CDTSpecial Weather StatementEAXLinn49 min
Jul 13, 9:39 AM CDTSevere Thunderstorm WarningEAXAtchison, Doniphan36 min
Jul 13, 10:02 AM CDTSevere Thunderstorm WarningEAXAtchison, Doniphan, Leavenworth28 min
Jul 13, 10:25 AM CDTSevere Thunderstorm WarningEAXAtchison, Doniphan, Johnson, Leavenworth, Wyandotte35 min
Jul 13, 10:41 AM CDTSevere Thunderstorm WarningEAXJohnson, Wyandotte34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.